Michigan, 2004Hail in Michigan, March 1, 2004
March 1, 2004 · NWS GRR · 3 events in 3 counties and zones
3 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Mar 1, 4:15 PM EST, 2 hours 46 minutes earlier.
Area forecast discussion, Mar 1, 4:15 PM EST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
415 PM EST MON MAR 1 2004
.SHORT TERM...
SW MI IS CURRENTLY IN DRY SLOT IN BETWEEN LARGE RAIN SHIELD WHICH
PASSED THROUGH EARLIER AND CONVECTION DEVELOPING AHEAD OF THE UPPER
LOW OVER IL AND WI. THE CLOSED UPPER LOW MOVES NE TONIGHT AND BEGINS
TO OPEN UP AS IT DOES SO... WHILE STRONG VORT MAX ON THE SOUTH SIDE
OF THE UPPER LOW MOVES TOWARD CENTRAL LAKE MICHIGAN THEN INTO LAKE
HURON.
CLUSTER OF CONVECTION CURRENTLY OVER WI/IL EXPECTED TO TRACK
OVER THE CENTRAL AND NRN PORTIONS OF THE CWFA THIS EVENING WHERE THE
VORT IS PROGGED TO TRACK. WILL THEREFORE CARRY HIGHEST POPS IN THE
NORTH WHERE CONCENTRATION SHOULD BE HIGHEST. THE LINE IN NRN
ILLINOIS WILL HAVE TO BE CLOSELY WATCHED IF IT BEGINS BUILDING
FARTHER SOUTH... BECAUSE THE I-94 CORRIDOR IS LOSING THE LOW
CLOUDINESS AND GETTING INTO THE WARM SECTOR WITH TEMP/DEW POINTS
NEARING 60/50. THIS RAISES BIG CONCERNS FOR SOME SURFACE BASED
CONVECTION AND THE POSSIBILITY FOR A FEW SEVERE STORMS.
PRIMARY THREAT IN THE NRN HALF OF THE CWFA THIS EVENING IS FOR HAIL
GIVEN THAT STORMS SHOULD BE GENERALLY ELEVATED AND FREEZING LEVELS
ARE VERY LOW AROUND 6500 FEET. IN THE SOUTH... LARGER HAIL AND
STRONG WIND GUSTS NEAR 60 MPH ARE POSSIBLE IF SURFACE BASED ACTIVITY
CAN DEVELOP AND PULL DOWN 50 KT 8H JET. STORMS SHOULD BE VERY FAST
MOVERS THIS EVENING...AND OUT OF THE AREA BY MIDNIGHT. DEEP MOISTURE
BAILS AFTER MIDNIGHT SO RAIN CHANCES SHOULD GRADUALLY DIMINISH...
PARTICULARLY IN THE SOUTH.
COLD ADVECTION AND MOIST CYCLONIC FLOW ON TUESDAY WILL LEAD TO
PLENTY OF CLOUDINESS AND SOME LINGERING LIGHT SHOWERS OR SPRINKLES.
IT DOES NOT APPEAR TO COOL OFF ENOUGH FOR SNOW AND MOISTURE IS VERY
SHALLOW.
THE MAIN CONCERN FOR TUESDAY NIGHT AND WEDNESDAY IS LOW CLOUDS AND
FOG SINCE SURFACE RIDGE BUILDS IN AND PLENTY OF LOW LEVEL MOISTURE
REMAINS TRAPPED UNDER THE SUBSIDENCE INVERSION. RECENT RAINFALL AND
MELTING SNOW PACK WILL ONLY CONTRIBUTE FURTHER TO THAT CAUSE. WILL
PLAN ON PLENTY OF STRATUS AND AREAS OF FOG...AND SOME COULD BE
LOCALLY DENSE.
WARM ADVECTION PATTERN BEGINS TO RETURN ON WED NIGHT AND THURSDAY...
WITH A TIGHTENING 8H THERMAL RIBBON. NUMEROUS WEAK VORTS WILL BE
COMING THROUGH THE ZONAL FLOW ALOFT... SO WILL HAVE A SMALL CHANCE
OF LIGHT RAIN IN THE CENTRAL AND SRN PORTIONS OF THE CWFA. JET
STRUCTURE EVENTUALLY BECOMES MORE AND MORE FAVORABLE FOR LIFT AS 140
KT CORE DEVELOPS NORTHEAST OF LAKE HURON.
.LONG TERM...
THE MEDIUM RANGE MODELS ARE BEGINNING TO STABILIZE AS FAR AS THE
TRACK OF THE LATE WEEK STORM SYSTEM IS CONCERNED. THE UPPER LOW/WAVE
AND SFC LOW WILL BE SW OF THE FORECAST AREA THU NIGHT. OUT AHEAD OF
THE FEATURES...A FAIRLY STRONG SRLY LLJ (60+ KTS AT H850) WILL
ADVECT WARM AND MOIST AIR INTO THE AREA. THIS STRONG ADVECTION WILL
LIKELY BRING PCPN TO THE AREA. ALL OF THE MODELS ARE IN AGREEMENT
THAT MOST IF NOT ALL OF THE AREA WILL SEE RAIN. THE ONLY QUESTION
WOULD BE THE FAR NORTH...SO WILL HAVE A RAIN/SNOW MIX. THE PCPN WILL
CONTINUE INTO FRI AS THE CENTER OF THE UPPER AND SFC SYSTEMS PASS
RIGHT OVER THE STATE. AS THE SYSTEM PASSES EAST OF THE AREA FRI
AFTERNOON...COLDER AIR WILL RUSH BACK IN AND LIKELY CHANGE ANY
RESIDUAL PCPN OVER TO SNOW.
WE WILL THEN SEE A SHORT BREAK IN THE PCPN LATE FRI NIGHT AND DURING
THE DAY ON SAT AS WEAK RIDGING MOVES IN BEHIND THE STORM SYSTEM.
THEN FOR THE PERIOD FROM SAT NIGHT THROUGH MON...NUMEROUS SHORT
WAVES WILL RIDE ALONG THE JET STREAM THAT WILL BE IN THE VICINITY OF
THE GREAT LAKES. SPECIFIC TIMING OF THESE SMALL WAVES WILL BE TOUGH
OUT AT DAYS 6 AND 7. FOR THAT REASON...WE WILL HAVE PCPN IN THE FCST
FROM SAT NIGHT THROUGH MON. IT WILL NOT BE PRECIPITATING ALL OF THE
TIME. TEMP PROFILES WOULD SUPPORT MAINLY SNOW DURING THAT PERIOD.
MAX TEMPS IN THE MID 30S COULD ALLOW SOME RAIN TO MIX IN AT
TIMES...BUT WE WILL GO WITH MAINLY SNOW FOR NOW.
&&
.GRR...WATCHES/WARNINGS/ADVISORIES...NONE.
&&
MEADE NJJ
Hazardous weather outlook, Mar 1, 12:55 PM EST, 6 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1255 PM EST MON MAR 1 2004
MIZ037>040-043>046-050>052-056>059-064>067-071>074-021124-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
1255 PM EST MON MAR 1 2004
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE POSSIBLE IN SOUTHWEST MICHIGAN BETWEEN 6 PM AND
MIDNIGHT. A LINE OR CLUSTER OF STORMS IS EXPECTED TO DEVELOP IN
SOUTHERN WISCONSIN AND ILLINOIS LATER THIS AFTERNOON THEN MOVE
QUICKLY NORTHEAST AT 40 TO 50 MPH ACROSS SOUTHWEST MICHIGAN THIS
EVENING. THE MAIN RISK OF SEVERE THUNDERSTORMS IS EXPECTED TO BE
SOUTH OF INTERSTATE 94...BUT A FEW THUNDERSTORMS IN SOUTHWEST
MICHIGAN COULD STILL PRODUCE HAIL UP TO HALF AN INCH IN DIAMETER AND
WIND GUSTS AS HIGH AS 50 MPH.
THE RECENT RAINFALL...WARM TEMPERATURES...AND SNOW MELT WILL LEAD TO
STANDING WATER AND RISES ON AREA RIVERS OVER THE NEXT FEW DAYS.
RIVER LEVELS ARE CURRENTLY EXPECTED TO REMAIN BELOW FLOOD STAGE...
UNLESS LOCAL ICE JAMMING OCCURS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
LOW PRESSURE WILL BRING THE THREAT OF ACCUMULATING SNOW THURSDAY
NIGHT AND INTO FRIDAY MORNING. ANOTHER STORM MAY BRING MORE SNOW ON
SATURDAY OR SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH THE PERIOD.
OSTUNO MEADE
In the hours before
Special weather statement, Mar 1, 4:58 PM EST, 2 hours 3 minutes before
MIZ056>058-064>066-071>073-020200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
458 PM EST MON MAR 1 2004
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 900 PM EST MONDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES
IN SOUTHWEST MICHIGAN
KENT...ALLEGAN...BARRY...KALAMAZOO...VAN BUREN AND OTTAWA
IN SOUTH CENTRAL MICHIGAN
IONIA...EATON AND CALHOUN
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.
NJJHail, Muskegon
- When
- March 1, 7:01 PM EST
- Where
- Muskegon County, Muskegon Hgts
- Measured
- 0.75 in hail
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.200, -86.267
A trained spotter in Muskegon Heights reported that a severe thunderstorm produced three quarters inch hail there.
Hail, Ottawa
- When
- March 1, 7:12 PM EST
- Where
- Ottawa County, Port Sheldon
- Measured
- 0.75 in hail
- Property damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.900, -86.217
Three quarters inch hail was reported by trained spotters three miles north of Port Sheldon and in Holland.
Hail, Oceana
- When
- March 1, 9:51 PM EST
- Where
- Oceana County, Shelby
- Measured
- 0.75 in hail
- Property damage
- $5,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.600, -86.367
A severe thunderstorm produced three quarters inch hail in Shelby.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Georgia, March 1 to 31, 200497 events
- Drought in Colorado, March 1 to 31, 200421 events
- Hail and Damaging Winds in Illinois, March 1, 20041 in hail · 16 events
- Winter Storm in North Dakota, March 1, 200414 events
- Hail and Damaging Winds in Wisconsin, March 1, 2004$10,000 · 1.5 in hail · 12 events
- Heavy Snow in South Dakota, March 1, 20048 events
- Drought in Utah, March 1 to 31, 20047 events
- Marine Thunderstorm Winds in Lake Michigan, March 1, 20047 events
- Winter Storm in Minnesota, March 1, 20043 events
- Drought in Alabama, March 1 to 31, 20042 events
- Blizzard in Alaska, March 1 to 3, 20042 events
- Heavy Snow in Oregon, March 1, 20042 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5386903, 5386902, 5386901.